Alert archive / Wyoming / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Cheyenne, WY

June 20, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 20, 2024, 3:47 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2024, 3:47 PM MDT (21:47 UTC)
Expired
Jun 20, 2024, 5:32 PM MDT
In force
105 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS55 KCYS 202147
FFWCYS
WYC001-007-202345-
/O.NEW.KCYS.FF.W.0005.240620T2147Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
347 PM MDT Thu Jun 20 2024

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  The Mullen burn scar in...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 545 PM MDT.

* At 347 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mullen Burn Scar. Between 0.5 and 0.75 inches 
  of rain have fallen. Additional rainfall amounts of 0.5 to 0.75 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Douglas Creek, Felton Creek, and Squirrel Creek 
drainages. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding caused by
           thunderstorms. in and around the Mullen Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Mullen Burn Scar.

* Some locations that will experience flash flooding include...
  Albany, Foxborough, Bobbie Thompson Campground, Pelton Creek 
  Campground, Foxpark, Miller Lake Campground, Platte River 
  Wilderness, Lake Owen, Lake Owen Campground, Six Mile Campground 
  and Woods Landing-Jelm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall can cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Mullen Burn Scar. Severe debris flows may also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4100 10636 4100 10639 4110 10645 4111 10646
      4113 10633 4115 10631 4117 10623 4121 10612
      4115 10605 4110 10604 4106 10620 4100 10635

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AJA
1 follow-up statement
871 
WGUS75 KCYS 202332
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
532 PM MDT Thu Jun 20 2024

WYC001-007-202342-
/O.CAN.KCYS.FF.W.0005.000000T0000Z-240620T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
532 PM MDT Thu Jun 20 2024

...FLASH FLOOD WARNING FOR THE MULLEN BURN SCAR IS CANCELLED FOR 
SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4100 10636 4100 10639 4110 10645 4111 10646
      4113 10633 4115 10631 4117 10623 4121 10612
      4115 10605 4110 10604 4106 10620 4100 10635

$$

AJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:34 PM MDT, 1 hour 13 minutes earlier. Its key messages:

  • Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday.
  • Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday.
Area forecast discussion, Jun 20, 2:34 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
234 PM MDT Thu Jun 20 2024

.KEY MESSAGES...

- Severe thunderstorms possible this afternoon with hail, strong
  winds, and heavy rainfall. Cannot rule out a tornado with any
  longer track supercells that develop. Severe thunderstorm
  potential continues Friday.

- Hot temperatures are expected for Sunday through the middle of
  next week. Highs exceeding 100F will be possible (40-60%
  chance) particularly on Monday.

&&

.MESOSCALE...
Issued at 1153 AM MDT Thu Jun 20 2024

Mesoscale trends continue to be monitored ahead of today's
severe weather event in southeast Wyoming and western Nebraska.
As of 18z/noon, high-based convective towers were noted along
and just west of the Laramie Range in southeast Wyoming where
dewpoints are generally in the upper-30s and low-40s with
southwesterly surface winds. A dryline boundary was noted on
KCYS radar imagery over the south Laramie range, which per
surface observations likely extends northward along the western
fringes of the Laramie Range and into the Shirley Basin. East
of this boundary and into the high plains, easterly surface
winds are transporting rich surface moisture toward the dryline
boundary in general east-southeasterly flow. With 30-40 knots of
southwesterly flow aloft, bulk shear values AoA 45 knots are in
place over the high plains.

Several important nuances in satellite and surface observations
are evident that may ultimately assist with zeroing in on the
greatest threat zone today. The character of surface cloud cover
in the eastern Wyoming high plains depicts a gradient of
stabilization, also evident in wind/Td fields. In far southeast
Wyoming over CYS, low- level cloud cover has generally mixed out
late in the morning giving way to clear skies and lower
dewpoint values as a relatively shallow moist layer mixes away.
Farther north in central Platte and Goshen counties, surface
cumulus clouds over the North Platte River valley from BFF
through TOR and GUR have remained in place despite surface
mixing and heating. With surface dewpoints remaining in the low
60s and more backed winds to the east compared with locations
farther south, a favorable combination of deeper surface
moisture and better low-level hodograph shape exists here. Even
farther north along the US-20 corridor from Douglas through
Lusk/Chadron, morning convection has draped an outflow boundary
along this corridor with backed northeasterly flow north of
this feature. It is likely that conditions will remain capped
to the north of this boundary today given plentiful lingering
mid- level cloud cover.

With all this being said, the most favorable overlap of surface
moisture, better directional wind shear, and upper-level support
appears to be throughout Platte and Goshen County Wyoming as
well as points farther east through Scottsbluff and Alliance.
Mid-morning CAM guidance has continuously depicted initially
discrete supercell activity here, eventually merging into a
linear storm mode as outflows pool. Hail early in storm mode,
then high winds later in the day appear to be the most likely
threats. The tornado threat will likely be dependent on if any
initial discrete cells can tap into enhanced low-level shear
near/along the lingering outflow boundary in far northern
Platte, Goshen, Sioux and Dawes counties. These features will
continue to be monitored throughout the early afternoon.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 234 PM MDT Thu Jun 20 2024

Surface low analyzed across east central Albany County this
afternoon. Warm front from this low extends eastward to
Wheatland and eventually to Alliance and into central Nebraska.
Cold front extends southwest into southwest Albany County into
northwestern Colorado. Storms are forming along these fronts
this afternoon. North of the front...there still is some capping
seen on RAP mesoanalysis...while south of the front...surface
based CAPE ranges from 2000 J/KG over southern Wyoming to 3500
J/KG over the central Panhandle. Looks like the HRRR simulated
radar is handling convective development the best this
afternoon.

This supercell tracks east into southern Sioux/northern Scotts
Bluff and eastern Box Butte Counties through late afternoon.
Storms line out over the central Panhandle towards 00Z from
Alliance south west to Kimball. Some redevelopment of storms
behind this line across Platte and Goshen Counties through 02Z.

Concern tonight for stratus and fog returning to the northern
Panhandle. Did bring low clouds and fog back into
Dawes...northern Sioux and Niobrara Counties tonight.

Warm front remains over the northeast portion of the CWA for
Friday afternoon. This will be the focus for severe storms
Friday. SPC has a Slight Risk area identified for Friday
afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 403 AM MDT Thu Jun 20 2024

A hot and largely dry weather pattern will dominate much of the
week ahead. Friday's shortwave trough will be off to our east
by early Saturday morning, leaving dry air advection over much
of our area in its wake. The shortwave moving east will break
down the potent ridge that has been dominant over the central
and eastern US this week. However, the ridge will then
retrograde westward and expand over the Four Corners states
through the weekend. Models are in good agreement showing the
ridge remaining fairly stationary but amplifying through the
middle of next week. Ensemble mean 500-mb heights over KCYS
climb from around 587-dm at 12z Saturday to a maximum of 592-dm
by Tuesday evening. Temperatures should return above normal on
Saturday as 700-mb temps climb to around +15C over the Wyoming
portion of the forecast area. Widespread 80s to lower 90s will
still probably be the coolest day of the long term forecast
period. By Sunday, 700-mb temperatures edge up to +16 to +18C
and remain there or higher through at least Tuesday, and
possibly beyond. Look for widespread 90s on Sunday, and possibly
a few degrees higher on Monday. Some areas will have a good
chance at surpassing 100F. Current probabilities of 100+F
temperatures on Monday are sitting around 40% for Chadron,
Torrington, and Bridgeport, but over 60% for Scottsbluff.
Forecast confidence decreases somewhat beyond Monday, as the
amplifying ridge may open the door to a few weak shortwaves
sliding over the top. Some of these could have the potential to
bring surface cold fronts through the area. While there is
nearly every ensemble member has extremely hot temperatures on
Sunday and Monday, about 20% of members bring a front through
our northern counties by Tuesday, and this proportion rises for
Wednesday and Thursday. Overall, the forecast still leans quite
hot, but by mid-week there is a little bit more uncertainty.

Other than the heat, the week ahead looks fairly dry too.
Precipitable water values don't look too bad, hovering around
average for Saturday into early next week. However, the combination
of dry low-levels (due to the dry-line getting pulled eastward) and
warm air aloft will reduce precipitation chances. We should still
see some activity each day, but it will be much less widespread than
Thursday and Friday. With inverted-v soundings showing up in the
forecast in place of decent mid to upper level moisture lingering,
expect each day to put up some scattered radar echos, but the chance
for measurable precipitation on the ground looks fairly low.
Showers may lead to dry microbursts through this hot period. The
majority of ensemble members allow the dryline to pull back to the
west by Tuesday or Wednesday, increasing low level moisture and thus
the chance for more noteworthy precipitation and thunderstorm
activity for the middle of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1131 AM MDT Thu Jun 20 2024

Thunderstorms are the main issue this afternoon across southeast
Wyoming and Nebraska Panhandle. Using HRRR and RAP simulated
radar for timing and locations of storms. Lower flight
conditions tonight across the northern Nebraska Panhandle with
easterly winds continuing overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...MAC
SHORT TERM...GCC
LONG TERM...MN
AVIATION...GCC
Hazardous weather outlook, Jun 20, 4:13 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Thu Jun 20 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MDT Thu Jun 20 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms possible this afternoon with hail, strong
winds, and heavy rainfall. Cannot rule out a tornado with any
longer track supercells that develop.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorm potential continues Friday.

Hot temperatures are expected for Sunday through the middle of
next week. Highs exceeding 100F will be possible (40-60% chance)
particularly on Monday.

.Spotter information statement...

Please report any severe weather later today to the NWS Cheyenne
office.

In the hours before

Special weather statement, Jun 20, 3:26 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
326 PM MDT Thu Jun 20 2024

WYZ116>118-202215-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
326 PM MDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Natural Fort, or 17 miles southwest of Cheyenne, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Happy Valley, Rocking Star Ranch, Silver Sage Estates,
Laramie County Fairgrounds at Archer, Fox Farm-College, Cheyenne
Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 22.
 Interstate 80 in Wyoming between mile markers 345 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4136 10496 4114 10456 4100 10479 4100 10519
TIME...MOT...LOC 2126Z 213DEG 20KT 4099 10505

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wills
Local storm report, Jun 20, 3:28 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
328 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             Morrill                 41.96N 103.92W
06/20/2024  E1.50 inch       Scotts Bluff       NE   Broadcast Media

            Powerlines down

&&

Event Number CYS2400027

kmd
Local storm report, Jun 20, 3:32 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
332 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             S Morrill               41.96N 103.92W
06/20/2024  M1.75 inch       Scotts Bluff       NE   Broadcast Media

            Ping pong sized hail also reported

&&

Event Number CYS2400028

kmd
Local storm report, Jun 20, 3:35 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
335 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             Mitchell                41.94N 103.81W
06/20/2024  E1.75 inch       Scotts Bluff       NE   Emergency Mngr

&&

Event Number CYS2400029

kmd
Local storm report, Jun 20, 3:40 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
340 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tstm Wnd Dmg     1 S Mitchell            41.93N 103.81W
06/20/2024                   Scotts Bluff       NE   Broadcast Media

            Trees down on south Mitchell road

&&

Event Number CYS2400030

kmd
Local storm report, Jun 20, 3:46 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
346 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     6 E Lyman               41.92N 103.92W
06/20/2024                   Scotts Bluff       NE   Trained Spotter

            Damage reported includes a leaning power pole, trees
            down, which were snapped at the base (estimated 12
            inches near base of tree).

&&

Event Number CYS2400031

kmd

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:41 PM MDTDense Fog AdvisoryCYSAlbany, Laramie8 hr
Jun 20, 1:23 PM MDTSpecial Weather StatementCYSPlatte37 min
Jun 20, 1:36 PM MDTSpecial Weather StatementCYSPlatte24 min
Jun 20, 1:50 PM MDTSevere Thunderstorm WarningCYSPlatte40 min
Jun 20, 2:12 PM MDTSpecial Weather StatementCYSLaramie48 min
Jun 20, 2:26 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte38 min
Jun 20, 2:28 PM MDTSevere Thunderstorm WarningCYSPlatte32 min
Jun 20, 2:47 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSGoshen43 min
Jun 20, 2:50 PM MDTTornado Warning Tornado observedCYSGoshen25 min
Jun 20, 3:16 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSGoshen30 min
Jun 20, 3:26 PM MDTSpecial Weather StatementCYSLaramie49 min
Jun 20, 4:20 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 20, 4:57 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Flash Flood Warnings in Wyoming, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.